Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 209, NWS Tallahassee, FL

August 8, 20184 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 8, 2018, 4:22 PM EDT for 4 counties in Georgia. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 4:22 PM EDT (20:22 UTC)
Expired
Aug 8, 2018, 4:45 PM EDT
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brooks County, GA, Colquitt County, GA, Mitchell County, GA, Thomas County, GA

The radar

The Moody AFB radar (KVAX), 76 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:26 PM EDTTSTM WND DMG1 S Merrillville, GAONE TO TWO TREES DOWNED BY THUNDERSTORM WINDS NEAR THE INTERSECTION OF DILLON RD AND CLYDE GRIFFIN RD JUST NORTH OF THOMASVILLE AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WUUS52 KTAE 082022
SVRTAE
GAC027-071-205-275-082045-
/O.NEW.KTAE.SV.W.0209.180808T2022Z-180808T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
422 PM EDT WED AUG 8 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mitchell County in southwestern Georgia...
  Northern Thomas County in south central Georgia...
  Northwestern Brooks County in south central Georgia...
  Southern Colquitt County in south central Georgia...

* Until 445 PM EDT.

* At 422 PM EDT, a severe thunderstorm was located near Pavo, or 11
  miles northeast of Thomasville, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Thomasville, Ochlocknee, Pavo, Coolidge, Berlin, Barwick,
  Thomasville Municipal A/P, Autreyville, Dillon, Enon, Patten,
  Oaklawn, Merrillville, Chastain, Dawesville, Moultrie Municipal
  A/P, Quality, Hollis, Pasco and Murphy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3111 8356 3085 8372 3082 8401 3109 8410
TIME...MOT...LOC 2022Z 237DEG 46KT 3092 8381 

HAIL...0.75IN
WIND...60MPH
 
$$

04-MCD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:59 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 8, 2:59 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
259 PM EDT Wed Aug 8 2018

.NEAR TERM [Through Tonight]...
Deep layer high pressure over the Atlantic shifting west slightly
will keep southwesterly flow throughout the column, and in turn
PW values elevated as moisture is guided in from the gulf. Some
higher Surface Based CAPE today via the 12Z TAE sounding, compared
to 24 hours prior almost up 1k, along with PW values of 1.78
inches should result in a bit more coverage this evening as
afternoon storms are now beginning to take hold along the
coastline. Coverage will expand north and east, with the best
coverage expected along a swath covering the big bend to just past
the GA border and East. A few storms might linger into tonight
with the majority of activity diminishing after sunset. Expect
lows in the mid 70s and possibly some patchy fog just prior to
sunrise.

.SHORT TERM [Thursday Through Friday Night]...
Upper ridge will gradually slide southward over the next two days
as a weak trough slowly approaches from the northwest. With an
associated decrease in subsidence from the ridge, expect to see
coverage of diurnal convection increase a bit Thursday, and again
on Friday. High temperatures should reach the lower 90s, near
seasonal normals for August.

.LONG TERM [Saturday Through Wednesday]...
The subtropical ridge axis will remain to the south through the
weekend, with weak disturbances in the mid-level westerly flow
helping to enhance coverage of afternoon and evening
thunderstorms. By early next week, a more substantial upper trough
is forecast to develop over the Ohio River Valley, with a trough
axis extending to the central Gulf Coast. This will place the
forecast area in a favorable regime for numerous showers and
thunderstorms each afternoon at least through Tuesday.

&&

.AVIATION [Through 18Z Thursday]...
SHRA/TSRA developing this afternoon and continuing into this
evening before diminishings tonight. Conditions will generally be
VFR outside of TSRA influence. However, Patchy fog and reduced
cigs could reduce conditions to MVFR/IFR briefly before sunrise
as well. Winds will be southwesterly 5 to 10 kts becoming light
and variable overnight.

&&

.MARINE...
Generally light onshore flow will continue through Thursday before
becoming westerly on Friday through the weekend. Winds may
approach 15 knots Friday night before diminishing by Sunday for
the remainder of the forecast period.

&&

.FIRE WEATHER...
In addition to moist summertime conditions, relative humidity, winds,
and indices will remain below critical thresholds over the next several
days.

&&

.HYDROLOGY...
Scattered showers and thunderstorms will produce brief periods of
heavy rain across our area through the end of this week. However, by
early next weak ample moisture and the formation of a weak front
over our CWA could lead to fairly high coverage of scattered showers
and thunderstorm. Minor urban flooding and localized river rises are
possible in areas of slower moving storms with high rainfall
rates.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  91  74  91  74 /  10  50  10  50  30
Panama City   78  88  77  89  77 /  20  30  20  50  40
Dothan        74  91  74  89  73 /  20  30  30  60  30
Albany        74  91  74  90  74 /  20  40  30  50  20
Valdosta      73  91  73  91  74 /  10  50  20  40  20
Cross City    75  90  75  90  75 /  10  40  10  30  30
Apalachicola  78  87  78  88  77 /  10  30  30  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Humphreys
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Humphreys
MARINE...Camp
FIRE WEATHER...DVD
HYDROLOGY...DiCatarina

In the hours before

Special weather statement, Aug 8, 3:56 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
356 PM EDT WED AUG 8 2018

GAZ157>159-082045-
Brooks GA-Grady GA-Thomas GA-
356 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRADY...CENTRAL
THOMAS AND NORTHWESTERN BROOKS COUNTIES UNTIL 445 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thomasville, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thomasville, Ochlocknee, Pavo, Coolidge, Barwick, Thomasville
Municipal A/P, Akridge, Dillon, Enon, Patten, Eason, Oaklawn,
Merrillville, Dawesville, Pine Park, Hollis, Newark and Pasco.

LAT...LON 3082 8374 3078 8407 3100 8418 3103 8380
      3103 8378 3104 8371 3104 8369
TIME...MOT...LOC 1955Z 237DEG 46KT 3086 8388

04-MCD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:56 PM EDTSpecial Weather StatementTAEThomas49 min
Aug 8, 4:39 PM EDTSpecial Weather StatementTAEDecatur, Grady51 min
Aug 8, 4:41 PM EDTSpecial Weather StatementTAEColquitt, Cook49 min
Aug 8, 4:46 PM EDTSpecial Weather StatementTAELowndes29 min
Aug 8, 4:58 PM EDTSpecial Weather StatementTAELowndes32 min
Aug 8, 5:02 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes28 min
Aug 8, 5:07 PM EDTAreal Flood AdvisoryTAELowndes53 min
Aug 8, 5:16 PM EDTSpecial Weather StatementTAEGrady44 min
Aug 8, 5:28 PM EDTSevere Thunderstorm WarningTAELanier, Lowndes47 min
Aug 8, 6:25 PM EDTSpecial Weather StatementTAEMiller50 min
Aug 8, 6:48 PM EDTSpecial Weather StatementTAEBaker42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.